Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 228, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2005, 4:06 PM CDT for Lyon County, Osage County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 4:06 PM CDT (21:06 UTC)
- Expired
- Sep 13, 2005, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:51 PM CDT | HAIL 1 | Osage City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 132105 SVRTOP KSC111-139-132145- /O.NEW.KTOP.SV.W.0228.050913T2106Z-050913T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 406 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS WESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 445 PM CDT * AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR AMERICUS...OR ABOUT 8 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... ADMIRE... READING... OSAGE CITY... BURLINGAME... THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 152. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3859 9631 3844 9630 3854 9576 3876 9583 $$
2 follow-up statements
000 WWUS53 KTOP 132117 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 417 PM CDT TUE SEP 13 2005 KSC111-139-132145- /O.CON.KTOP.SV.W.0228.000000T0000Z-050913T2145Z/ OSAGE-LYON- 417 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHEASTERN LYON AND WEST CENTRAL OSAGE COUNTIES... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH OF ADMIRE...OR ABOUT 13 MILES NORTHEAST OF EMPORIA...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... OSAGE CITY AND BURLINGAME. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 153. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3865 9625 3849 9621 3856 9576 3878 9584 $$
000 WWUS53 KTOP 132131 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT TUE SEP 13 2005 KSC111-139-132145- /O.CON.KTOP.SV.W.0228.000000T0000Z-050913T2145Z/ OSAGE-LYON- 430 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHEASTERN LYON AND WEST CENTRAL OSAGE COUNTIES... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF ADMIRE...OR ABOUT 19 MILES NORTHEAST OF EMPORIA...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... RURAL AREAS AROUND MILLER...AND OSAGE CITY. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 137 AND 153. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9617 3852 9614 3858 9577 3878 9584 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:38 PM CDT, 28 minutes earlier.
Area forecast discussion, Sep 13, 3:38 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT TUE SEP 13 2005 .DISCUSSION... SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES. LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO 3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD. AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS WEDNESDAY INTO THE MIDDLE 70S MOST AREAS. WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS. EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH SHIFTS EAST AND UPPER HIGH BUILDS OVER TX. SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET. LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR NOW A WARM AND DRY DAY 7. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 12:04 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CDT TUE SEP 13 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-141115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1204 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS AFTERNOON...MAINLY TO THE SOUTH AND EAST OF A MINNEAPOLIS TO MARYSVILLE LINE. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. AFTER MIDNIGHT...THE THREAT FOR THUNDERSTORMS WILL BE CONFINED TO THE AREA SOUTHEAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER THESE STORMS WILL NOT BE SEVERE. BY SATURDAY AFTERNOON...A SLIGHT CHANCE FOR THUNDERSTORMS WILL ALSO EXIST ALONG THE NEBRASKA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAYBE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Sep 13, 3:02 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CDT TUE SEP 13 2005 KSZ040-054>056-058>059-140300- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-OSAGE- 302 PM CDT TUE SEP 13 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 784 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 6 COUNTIES IN EAST CENTRAL KANSAS ANDERSON... COFFEY... DOUGLAS... FRANKLIN... LYON... OSAGE... THIS INCLUDES THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 48 min |
| Sep 13, 4:50 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Sep 13, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 47 min |
| Sep 13, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 48 min |
| Sep 13, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.